Can anyone advise

Hi. I am a 71 yr old female and before PMA and GCA was pretty fit, I thought! My diagnosis was confirmed by biopsi in 23 march. I have been on 70mg prednisolone till 15 may. Evidently I should have seen my gp after 1 month but nobody said! Anyway, saw rheumatologist on 15 may and she had a plan to decrease every 2 weeks by 10mg. I have just completed this 2 WK period but......and here is the problem, my mouth has become very tender on the outside and at the back of my throat, a horrid thick white fungal infection. Is this normal? I am touring the Dinglee peninsula , southern irleland in a motorhome and not due home till 14 June, when I have a blood test booked. I am going to try and see a local Dr tomorrow.

14 Replies

oldestnewest
  • Hi,

    Would guess it's probably a side effect from the Pred. Hopefully antibiotics should clear it up.

    A drop of 10mg every 2 weeks is quite a quick taper, but it seeems to be the current thinking for GCA nowadays. The only thing I would say is monitor your progress, and if any of your symptoms return then don't reduce anymore until they have settled down again.

    Having your bloods tested on a fairly regular basis is a good idea, if only for your own records. The most important key in reducing are your symptoms, or more particularly lack of them!

    Take care, and enjoy the rest of your holiday.

  • Thankyou so much. I used to live in Dorset. Milton Abbas and Melcombe 'Bingham. So felt at home when I have read your experiences. Thank you. I am sorry you have had such awful experiences.

    As you say accepting it, is the main thing. I have a big sign saying, It is not about waiting for the rain to pass but learning to dance in the storm. I will try. PS,live in N Pembrokeshire now.

  • Hi,

    Both lovely places, as is Pembrokeshire - my brother lived there for many years until he moved with job!

    Keep dancing💃

  • Hi

    Sounds like oral thrush to me, I have had this a couple of times whilst on steroids and run down, your doctor should prescribe you an antifungal mouth wash which will clear it up if indeed it is oral thrush - unfortunately there does not appear to be any over the counter medicine available.

    Best wishes.

  • Hello

    Yes, this is thrush caused by the Pred, I got it at first on a mere, compared to your dose, of 30 mg. I would suggest you see a pharmacist who can give you the correct palliative for this. I presume you would have to pay in Ireland in any case.

    The good thing is that once dealt with, the thrush rarely returns, although it could appear in other places. Watch out for burning in the bladder, which may or may not happen. Also, avoid eating sweet food, sugar, sweeteners.

    I hope you will be able to enjoy your holiday.

  • With that high dose taken over an unusually long time it may well be oral thrush. I'm a long-time sufferer, but find that live yoghurt taken regularly along with a probiotic supplement does keep it at bay.

    I hope you do find a GP soon.

  • Sounds as if you may have developed oral thrush. If you can't find a doctor - go to a pharmacy and explain the problem. They should be able to provide some help. An old-fashioned home remedy that is said to really work is yoghurt - with probiotics if possible.

    Actually - I think you should have been seen by the rheumy after a month - just handing over a prescription and not checking it was doing the job is poor show.

  • Hi Gypdyp45,

    I had oral thrush whilst in the USA and went to a pharmacy to see if they had any off the shelf medication. They didn't but the pharmacist said that Benadryl Cough Syrup had in it an ingredient that treated oral thrush and to rinse my mouth with it. Of course I was sceptical but it worked. So if you can't get to see a medic perhaps this would be something for you to try.

  • I don't know if Benadryl in the UK will work - it is a different set of ingredients. However, there are repeated comments about a mixture of mil of magnesia and Bendaryl used as a mouthwash before swallowing being effective. So I suppose it is worth a try.

  • We spent our honeymoon in Ireland and enjoyed the Dingle, amongst other places - happy memories of 23 years ago! Anyway, not so much a 'home remedy', but I always find fresh pineapple to be very cleansing when I have a coated tongue - I feel it nips it in the bud. It contains proteolytic enzymes which are said to be good for us. Must be fresh, not canned. Just some food for thought and probably worth a try as you are away from home.

  • Hi Rugger, pineapple was recommended to me when I first was diagnosed with PMR. I was told tinned is as good as fresh.

  • As far as I'm aware and from what I've read, the enzymes are denatured by the heat of the canning process, so I'm assuming fresh is best if it's the proteolytic enzymes that you want. This is shown when fresh pineapple is put in a jelly and the gelatine is affected by the enzymes, so the jelly doesn't set, but it does if canned pineapple is used.

  • After it clears up a good B-Complex vitamin should prevent it from happening again. Here's a good link: patient.info/health/oral-th...

  • Thank you so much for all your help and advice. I have been without internet access for several days and then too unwell to even consider using my own computer. Still feel pretty bad but am going to make some effort.

    Saw a GP in Ireland, courtesy of the EHIC system. He said what you have all said and down to my lack of immune system. He prescribed Zovirax and said it would clear quite quickly and to continue with our holiday. Two days later, in considerable discomfort, unable to eat etc, we decided to come home. So, we drove 250 miles to miss the ferry!!! (They evidently change the times on 1 June. Anyway, we weren't the only ones, and Stena must have been feeling kind, as they transfered our booking to Irish Ferries docking in Pembroke Dock at 1.45am (I think) and drove the extra 40 miles home.

    I saw my own GP next day and he agreed with Irish GP. So nothing new. Took another blood sample and to continue the drop Pred. Evidently, the missed monthly app got lost over the Easter period when, we were away again in this old motor home! It has happened and we have to go from here, can't undo it.

    I do not want this kind of thing again. What a baby I am. So will read all through how I could avoid this kind of thing again. It is lovely to be back home and I feel less vunerable but still over fatigued and sleeping almost constantly. It has to get better one day!

You may also like...